Georgia, 2015

Damaging Wind in Georgia, May 12, 2015

May 12, 2015 · NWS FFC · 1 event in 1 county or zone

Isolated pulse strong to severe thunderstorms resulted in wind damage across Laurens county GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated pulse strong to severe thunderstorms resulted in wind damage across Laurens county GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 2:38 PM EST, 37 minutes earlier.

Area forecast discussion, May 12, 2:38 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 12 2015

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
RELATIVELY WEAK FRONT PUSHING SEWD ACROSS CENTRAL GA INTO THIS
EVENING WITH DESTABILIZATION AHEAD OF BOUNDARY ALLOWING FOR 1000-
1500 MLCAPE AND SOME CONVECTIVE INITIATION IN LAST HOUR. BEST CHANCE
FOR THUNDERSTORMS MAINLY SOUTH AND EAST OF MACON TO WASHINGTON.
THERE IS DECENT DCAPE GRADIENT ALONG THIS AREA AS WELL SO CANNOT
RULE OUT A FEW STRONG STORMS WITH STRONG DOWNBURST WINDS AS MAIN
THREAT. ANY PRECIP CHANCES SHOULD DIMINISH BEFORE MIDNIGHT ACROSS
THE FAR SOUTH.

OTHERWISE RIDGE OF HIGH PRESSURE IS PROGGED TO BUILD IN FROM THE
NORTH AND ALLOW FOR CLEARING/DRYING CONDITIONS FOR REST OF SHORT
TERM. DEWPOINT TRENDS AND RESULTANT RH VALUES FOR TOMORROW AFTERNOON
WILL NEED TO BE WATCHED FOR ANY FIRE DANGER THREAT...SEE FIRE
WEATHER SECTION BELOW FOR MORE DETAILS. TEMPS SHOULD BE SLIGHTLY
ABOVE CLIMO NORMS.

BAKER

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO CHANGES MADE TO THE EXTENDED FORECAST. COOL/DRY HIGH PRESSURE
WILL PERSIST WEDNESDAY NIGHT AND RESULT IN NEAR OR SLIGHTLY BELOW
SEASONABLE LOWS. THE SURFACE RIDGE SLIPS EAST AND ESTABLISHES A
MOIST SOUTHERLY WIND FLOW ON THURSDAY. THIS WILL BEGIN TO ENHANCE
OUR CHANCES FOR DIURNALLY DRIVEN CONVECTION... MAINLY OVER THE
WESTERN AND NORTHERN ZONES THURSDAY AFTERNOON... THEN ALL ZONES
FRIDAY THROUGH MONDAY AS MODELS SHOW NEAR TWO INCH PRECIPITABLE
WATER VALUES ACROSS THE AREA BY THE WEEKEND. AS A RESULT... WILL
CONTINUE TO SHOW SLIGHTLY HIGHER THAN CLIMO POPS... WITH AT LEAST
A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED EACH
AFTERNOON AND EVENING. AT THIS TIME... IT APPEARS SOME MID-UPPER
LEVEL RIDGING INFLUENCE... COUPLED WITH WEAK 0-3 KM WIND SHEAR
WILL HELP HOLD THUNDERSTORMS BELOW SEVERE LIMITS DESPITE MUCAPES
CLIMBING INTO THE 1500-2500 J/KG RANGE DURING PEAK HEATING. THE
EXTREMELY MOIST ENVIRONMENT SUGGEST STORM WIND GUSTS WILL BE
MINIMIZED... WITH LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO
GROUND LIGHTNING LIKELY BEING THE MAIN STORM THREATS FRIDAY
THROUGH MONDAY. THOSE PLANNING OUTDOOR ACTIVITIES OVER THE WEEKEND
SHOULD EXPECT AFTERNOON AND EVENING STORMS AND TAKE EXTRA
PRECAUTIONS.

01

&&

.FIRE WEATHER...
AS DRY CONDITIONS RETURN TO THE AREA WEDNESDAY BEHIND THE COLD
FRONT... EXPECT A DROP IN RELATIVE HUMIDITY. SOME AREAS...
PARTICULARLY ACROSS NORTH GEORGIA... COULD SEE SEVERAL HOURS OF 25
PERCENT RELATIVE HUMIDITY OR LESS WEDNESDAY AFTERNOON. AT THIS TIME
THE FORECAST DURATION IS SHY OF FIRE DANGER STATEMENT CRITERIA...AND
LATEST MODELS AND CONDITIONS WILL NEED TO BE MONITORED CLOSELY.

&&

.AVIATION...
18Z UPDATE...
MAINLY VFR CONDITIONS EXPECTED THOUGH SOME BRIEF INITIAL CU
DEVELOPMENT IN 2500-3500 FT RANGE IS POSSIBLE FOR NORTHERN SITES
PRIOR TO 22Z. OTHERWISE COULD SEE RISE OF CU TO NEAR 5 KFT AND
SOME ALTO NEAR 10 KFT COMING IN FROM THE SW INTO THIS EVENING. AS
FRONT PUSHES SOUTHEAST THERE COULD BE SOME REDEVELOPMENT OF
SHOWERS OR EVEN -TSRA MAINLY FOR SOUTHERN SITES FROM 20-00Z BUT
CANNOT RULE OUT A COUPLE SHOWERS MAKING IT NEAR KATL AS WELL. WILL
LEAVE OUT MENTION NEAR KATL FOR NOW AND MONITOR TRENDS. REST OF
PERIOD SHOULD BE JUST LINGERING CIRRUS THOUGH WINDS WILL BE TRICKY
FORECAST WEDNESDAY NEAR KATL AS THE NW WINDS LOOK TO COME CLOSE
TO NNE AND POSSIBLY WAIVER BACK TO NNW AT TIMES NEAR 5-8 KTS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON PRECIP REDEVELOPMENT AND TIMING OF NE WIND SHIFT.
HIGH ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  83  57  82 /   5   0   0  10
ATLANTA         61  82  63  81 /   5   0   0  10
BLAIRSVILLE     51  79  54  76 /   0   0   0  10
CARTERSVILLE    54  82  56  83 /   0   0   0  10
COLUMBUS        65  87  65  85 /  20   0   5  20
GAINESVILLE     57  81  58  79 /   5   0   0  10
MACON           61  86  60  85 /  10   0   0  10
ROME            54  83  53  84 /   0   0   0  10
PEACHTREE CITY  57  83  56  82 /   5   0   0  10
VIDALIA         67  88  65  86 /  30   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....01
AVIATION...BAKER
Hazardous weather outlook, May 12, 12:32 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 AM EDT TUE MAY 12 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
132 AM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY...

WEATHER HAZARDS EXPECTED...
BRIEF WIND GUSTS TO 45 MPH... OCCASIONAL CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH ANY THUNDERSTORM
THAT DEVELOPS ALONG AND AHEAD OF A COLD FRONT TODAY.

DISCUSSION...
A COLD FRONT WILL BRING AN INCREASING RISK OF ISOLATED TO
SCATTERED THUNDERSTORMS TO MAINLY NORTH GEORGIA THIS MORNING...
THEN CENTRAL GEORGIA DURING THE AFTERNOON AND EVENING.
INSTABILITIES WILL BE MARGINAL... AND ALTHOUGH A FEW STORMS COULD
BE STRONG WITH GUSTY WINDS... SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

BEHIND A COLD FRONT... DRY CONDITIONS ARE EXPECTED FOR WEDNESDAY.
A DEVELOPING MOIST SOUTHERLY FLOW WILL BRING A CHANCE OF
THUNDERSTORMS TO PARTS OF CENTRAL GEORGIA ON THURSDAY... THEN
MUCH OF NORTH AND CENTRAL GEORGIA FRIDAY THROUGH MONDAY. AT THIS
TIME... SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT ANY STORM REPORTS THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 12, 1:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT TUE MAY 12 2015

GAZ110-121915-
TELFAIR GA-
251 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TELFAIR COUNTY
UNTIL 315 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF LUMBER CITY...OR 11 MILES SOUTH
OF MCRAE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM AS THIS STORM MOVES
ACROSS TELFAIR COUNTY THROUGH 315 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
LUMBER CITY AND TOWNS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

LAT...LON 3192 8289 3204 8280 3202 8278 3201 8273
      3196 8269 3192 8265 3192 8268 3190 8269
      3190 8270 3189 8271 3188 8274 3186 8276
      3186 8285
TIME...MOT...LOC 1850Z 239DEG 7KT 3192 8283
Special weather statement, May 12, 2:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT TUE MAY 12 2015

GAZ062-075-076-121945-
GLASCOCK GA-JEFFERSON GA-WARREN GA-
309 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN GLASCOCK...
JEFFERSON AND WARREN COUNTIES UNTIL 345 PM EDT...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EDGEHILL...OR NEAR GIBSON...MOVING EAST AT
25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM AS THIS STORM MOVES
ACROSS GLASCOCK...JEFFERSON AND WARREN COUNTIES THROUGH 345 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
WRENS...STAPLETON...AVERA...EDGE HILL...EDGEHILL...STELLAVILLE AND
MATTHEWS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

LAT...LON 3315 8227 3311 8228 3311 8262 3317 8264
      3332 8241 3331 8238 3331 8234 3330 8232
      3330 8231 3316 8226
TIME...MOT...LOC 1909Z 252DEG 20KT 3316 8260
Special weather statement, May 12, 2:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT TUE MAY 12 2015

GAZ083-084-096-122000-
TWIGGS GA-BLECKLEY GA-WILKINSON GA-
324 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS...BLECKLEY
AND WILKINSON COUNTIES UNTIL 400 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANVILLE...OR NEAR JEFFERSONVILLE...MOVING
EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT
MOVES ACROSS TWIGGS...BLECKLEY AND WILKINSON COUNTIES THROUGH 400 PM
EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DANVILLE...ALLENTOWN...CARY AND GOLDSBORO.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

LAT...LON 3254 8339 3266 8334 3264 8315 3262 8316
      3258 8323 3252 8319 3245 8322
TIME...MOT...LOC 1923Z 290DEG 14KT 3259 8332
Special weather statement, May 12, 2:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT TUE MAY 12 2015

GAZ097-122000-
LAURENS GA-
330 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 400 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANVILLE...OR 8 MILES SOUTH OF
JEFFERSONVILLE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT
MOVES ACROSS LAURENS COUNTY THROUGH 400 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DUDLEY...MONTROSE AND ALLENTOWN.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING OR HEAVY RAIN.

LAT...LON 3246 8316 3258 8323 3265 8310 3265 8306
      3243 8311
TIME...MOT...LOC 1930Z 281DEG 21KT 3257 8329
Special weather statement, May 12, 2:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE MAY 12 2015

GAZ076-122030-
JEFFERSON GA-
344 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN JEFFERSON COUNTY
UNTIL 430 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOUISVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT
MOVES ACROSS JEFFERSON COUNTY THROUGH 430 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LOUISVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

LAT...LON 3291 8228 3296 8251 3306 8250 3309 8228
      3305 8229 3295 8227 3293 8227
TIME...MOT...LOC 1944Z 273DEG 11KT 3302 8248
Special weather statement, May 12, 2:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT TUE MAY 12 2015

GAZ097-122030-
LAURENS GA-
359 PM EDT TUE MAY 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN LAURENS COUNTY UNTIL 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTROSE...OR 13 MILES WEST OF DUBLIN...
MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT
MOVES ACROSS LAURENS COUNTY THROUGH 430 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DUBLIN...EAST DUBLIN...DEXTER...DUDLEY...CADWELL...RENTZ...MONTROSE
AND HARLOW.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

LAT...LON 3250 8318 3257 8315 3257 8287 3231 8304
TIME...MOT...LOC 1958Z 296DEG 22KT 3252 8313

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
May 12, 3:15 PM EST to 3:18 PM EST
Where
Laurens County, 0.82 mi N of Dudley
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.542, -83.070

Laurens County Emergency Manager reported 2-3 trees down just off of Highway 80, around 338 and 1st Street. Size of trees unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582923.